Missouri, 2012

Hail in Missouri, September 27, 2012

September 27, 2012 · NWS MEG · 1 event in 1 county or zone

Scattered showers and thunderstorms develop along a stationary front draped across the southern tip of the Missouri Bootheel during the evening of September 27, 2012. One of the storms became severe and produced large hail near Steele.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered showers and thunderstorms develop along a stationary front draped across the southern tip of the Missouri Bootheel during the evening of September 27, 2012. One of the storms became severe and produced large hail near Steele.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 27, 5:18 PM CST, 17 minutes earlier.

Area forecast discussion, Sep 27, 5:18 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT THU SEP 27 2012

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT THU SEP 27 2012/

DISCUSSION...

CURRENTLY...A STATIONARY FRONT EXTENDS ACROSS THE MID-MISSISSIPPI VALLEY
INTO EXTREME NW ARKANSAS. A LINE OF SHOWERS AND THUNDERSTORMS HAS
DEVELOPED SOUTHEAST OF THIS BOUNDARY.

TONIGHT...EXPECT THE ORGANIZED AREA OF THUNDERSTORMS TO PROGRESS
EASTWARD ACROSS MAINLY OUR NORTHERN COUNTIES. THE BEST CHANCE WILL
BE NORTH OF MEMPHIS. A FEW STORMS MAY BE STRONG IN THAT AREA WITH
GUSTY WINDS AND SMALL HAIL POSSIBLE.

FRIDAY THROUGH SATURDAY...THE FRONTAL BOUNDARY PUSHES SOUTHWARD
THROUGH THE CWA AS A COLD FRONT...PROVIDING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. MODELS DISAGREE WITH THE TIMING AS GFS
IS SLOWER THAN NAM. NAM APPEARS TO BE MORE RELIABLE WHEN THE FRONT
ENTERS THE NORTH PART OF THE CWA BUT A COMPROMISING SOLUTION IS
PREFERRED LATER INTO SATURDAY AS THE PUSH SOUTHWARD IS EXPECTED TO BE
WEAK.

SUNDAY THROUGH TUESDAY...WEAK HIGH PRESSURE SHOULD PROVIDE
SEASONABLY MILD AND DRY WEATHER. THERE MAY BE A LINGERING SMALL CHANCE
OF SHOWERS SOUTHEAST OF TUPELO SUNDAY FROM THE DEPARTING COLD
FRONT.

WEDNESDAY AND THURSDAY...MODELS MORE CONSISTENT IN PROVIDING A WEAK
UPPER LOW ACROSS THE LOWER MISSISSIPPI VALLEY. INTRODUCED A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS IN RESPONSE TO THIS SYSTEM.

SWC

&&

.AVIATION...
00Z TAFS

A VERY SLOW MOVING COLD FRONT LOCATED ROUGHLY 50 MILES NORTHWEST
OF MEM AT 27/23Z WILL BE THE FOCUS FOR SHOWERS AND OCCASIONAL
STORMS THIS TAF PERIOD. GREATEST THREAT FOR STORMS WILL BE AT JBR
THIS EVENING...HOWEVER A FEW MORE STORMS COULD EASILY REDEVELOP
NEAR MEM AND MKL ON FRIDAY...BUT TIMING IS TOO BROAD TO PLACE A
CERTAIN PERIOD IN THE TAFS. SHOWERS WILL BE MORE FOCUSED AT JBR
AND MKL...WITH TEMPO CONDITIONS STARTING AT MEM BY 28/14Z. RAIN WILL
BE ENDING AT JBR AROUND NOON...AT WHICH TIME VCSH SHOULD BEGIN AT
KTUP. WINDS WILL BE LIGHT FROM THE SOUTH OR VARIABLE...WITH A MORE
NORTHERLY COMPONENT TO THE WINDS BEHIND THE FRONTAL BOUNDARY LATE.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  83  64  79 /  30  50  30  30
MKL  63  81  59  77 /  40  60  20  10
JBR  64  79  59  77 /  60  60  20  10
TUP  66  86  63  81 /  10  40  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 27, 2:14 AM CST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU SEP 27 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE
NORTH OF A LINE FROM HARRISBURG ARKANSAS TO COVINGTON TENNESSEE TO
HUNTINGDON TENNESSEE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Sep 27, 4:02 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU SEP 27 2012

ARZ026-028-272230-
CRAIGHEAD AR-MISSISSIPPI AR-
502 PM CDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER BLACK OAK AT 502 PM CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR CARAWAY...LAKE CITY...LEACHVILLE...MANILA AND MONETTE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BIG LAKE.

&&

LAT...LON 3579 9010 3570 9039 3570 9042 3585 9051
      3600 9022
TIME...MOT...LOC 2202Z 244DEG 9KT 3581 9036
Special weather statement, Sep 27, 4:45 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT THU SEP 27 2012

ARZ028-MOZ115-TNZ019-048-272315-
MISSISSIPPI AR-PEMISCOT MO-DYER TN-LAUDERDALE TN-
545 PM CDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  NORTH CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES SOUTHEAST OF HELOISE AT 545 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DYER...LAUDERDALE...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR BLYTHEVILLE AND GOSNELL...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3597 8936 3582 9003 3599 9002 3616 8940
TIME...MOT...LOC 2245Z 261DEG 18KT 3600 8962
Special weather statement, Sep 27, 5:02 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT THU SEP 27 2012

ARZ017-026-272330-
CRAIGHEAD AR-LAWRENCE AR-
602 PM CDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER CASH AT 602 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
BONO...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3597 9079 3597 9075 3571 9070 3570 9102
      3571 9104 3588 9104 3588 9109 3591 9109
TIME...MOT...LOC 2302Z 254DEG 10KT 3582 9094

The radar

The Memphis radar (KNQA), 79 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pemiscot

When
September 27, 5:35 PM CST to 5:40 PM CST
Where
Pemiscot County, 1.03 mi NW of Cooter
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.059, -89.835

Quarter size hail fell on Interstate 55 at mile marker 4.4 causing one vehicle to wreck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414109.